Alabama, 2023Hail and Damaging Winds in Alabama, July 28, 2023
July 28, 2023 · NWS HUN · 5 events in 2 counties and zones
A few thunderstorms developed during the mid afternoon hours in central through northeast Alabama. One of the storms produced wind damage in Cullman County, while another produced small hail in Madison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed during the mid afternoon hours in central through northeast Alabama. One of the storms produced wind damage in Cullman County, while another produced small hail in Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 2:35 PM CST, 5 minutes earlier.
Area forecast discussion, Jul 28, 2:35 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
335 PM CDT Fri Jul 28 2023
...New NEAR TERM, SHORT TERM, LONG TERM...
.NEAR TERM...
(Tonight)
Issued at 335 PM CDT Fri Jul 28 2023
An upper wave traversing NW over parts of the region is resulting
in a few showers/tstms across the far SE portion of NE AL. While
deep layer shear is minimal, abundant buoyant energy may allow for
a few stronger storms capable of gusty winds/brief heavy rainfall.
Otherwise, current temps climbing into the lower/mid 90s coupled
with dew pts mainly in the lower/mid 70s have translated into max
heat indices around 100-107F for areas along/west of I-65. A Heat
Advisory remains in effect for these locations until 7PM this
evening. Any lingering showers/tstms should then quickly diminish
with the loss of daytime heating. Overnight temps also look to
fall into the lower/mid 70s, which is near/slightly above normal
for this time of the yr.
&&
.SHORT TERM...
(Saturday through Monday)
Issued at 335 PM CDT Fri Jul 28 2023
A strong upper ridge pattern will remain in place across the SW
states into the southern/mid Plains this weekend, with more of a
WNW flow pattern lingering over the TN/OH Valley regions. The
flow pattern though looks to remain fairly benign Sat, allowing
afternoon temps to climb well into the mid/upper 90s. This should
result in max heat indices approaching 105F in areas along/west
of I-65 and another Heat Advisory is in effect on Sat from noon
thru 7PM. Similar conditions are expected for Sun, although the
flow pattern aloft may turn more to the NW. While afternoon highs
on Sun are again expected to climb into the mid/upper 90s, a weak
passing upper disturbance may allow for a few showers/tstms Sun
afternoon. Once again, a few strong storms are possible, capable
of gusty winds/brief heavy rainfall. Outside of any rainfall, max
heat indices may again approach 105F for locations along/west of
I-65 and the Heat Advisory may need to be extended thru Sun
afternoon. A weak frontal boundary may then move southward thru
the area Mon, with afternoon temps trending a tad cooler in the
lower/mid 9s0.
&&
.LONG TERM...
(Monday night through Friday)
Issued at 335 PM CDT Fri Jul 28 2023
High pressure will then become reinforced across the OH Valley/mid
Atlantic states Mon night into Tue, as the upper ridge pattern
retreats back to the west. This should allow for some slightly
cooler afternoon temps thru mid week, with highs mainly in the
lower/mid 90s. The upper ridge axis then once again drifts more to
the east Thu/Fri, allowing afternoon highs to trend more in the
mid 90s. A NW flow pattern will also become more established past
mid week, with weak passing upper disturbances resulting in iso
showers/tstms returning to the forecast thru Fri.
&&
.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Fri Jul 28 2023
With a weak area of high pressure layered across the region, VFR
conds are generally expected thru the TAF period. Sct mid/high
clouds will also remain in place over parts of the area well into
Sat. SW winds near 5kt will become light/var this evening as well.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007-016.
Heat Advisory from noon to 7 PM CDT Saturday for ALZ001>007-016.
TN...Heat Advisory until 7 PM CDT this evening for TNZ076-096.
Heat Advisory from noon to 7 PM CDT Saturday for TNZ076-096.
&&
NEAR TERM...09
SHORT TERM....09
LONG TERM....09
AVIATION...09In the hours before
Special weather statement, Jul 28, 12:15 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
115 PM CDT Fri Jul 28 2023
ALZ010-281845-
DeKalb AL-
115 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of southeastern DeKalb
County through 145 PM CDT...
At 114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sand Rock, or 7 miles southwest of Little River Canyon National
Preserve. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dog Town and Little River Canyon NP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3436 8566 3435 8568 3434 8568 3426 8577
3426 8581 3424 8581 3433 8585 3440 8565
3437 8563
TIME...MOT...LOC 1814Z 329DEG 3KT 3429 8572
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
25Special weather statement, Jul 28, 2:40 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
340 PM CDT Fri Jul 28 2023
ALZ016-282115-
Cullman AL-
340 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of central Cullman
County through 415 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanceville, or 7 miles west of Blountsville, moving southwest at 15
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hanceville, Good Hope, Holly Pond, Garden City and Walter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3409 8685 3423 8667 3412 8660 3412 8663
3409 8666 3408 8669 3409 8669 3408 8670
3405 8668 3406 8670 3406 8671 3403 8670
3403 8672 3397 8678
TIME...MOT...LOC 2040Z 053DEG 11KT 3411 8670
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KTWThunderstorm Wind, Cullman
- When
- July 28, 2:40 PM CST
- Where
- Cullman County, 3.4 mi SE of Simcoe
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.192, -86.681
A tree was knocked down off of CR 1648.
Thunderstorm Wind, Cullman
- When
- July 28, 2:45 PM CST
- Where
- Cullman County, 1.85 mi ENE of Welti
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -86.720
Trees were knocked down along CR 643. An awning was also blown off of a mobile home. Time estimated by radar.
Thunderstorm Wind, Cullman
- When
- July 28, 3:00 PM CST
- Where
- Cullman County, 0.87 mi NE of Welti
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.139, -86.740
Trees and power lines were knocked down at CR 747 at CR 703.
Thunderstorm Wind, Cullman
- When
- July 28, 3:14 PM CST
- Where
- Cullman County, 2.15 mi SSE of Mt View
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.220, -86.770
A tree was knocked down in the 1800 block of CR 1545.
Hail, Madison
- When
- July 28, 4:30 PM CST
- Where
- Madison County, 1.79 mi SE of Madison
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.680, -86.750
Hail up to nickel sized was reported near Highway 20 and Sullivan Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 28, 20232 deaths · $552,000 · 5 events
- Tornado and Damaging Winds in Ohio, July 28 to 29, 20231 death · $230,000 · EF1 · 13 events
- Hail and Damaging Wind in Nebraska, July 28, 2023$29 million · 4 in hail · 13 events
- Damaging Winds in Maryland, July 28, 2023$6.9 million · 70 kt wind · 40 events
- Rip Current in Michigan, July 28, 20231 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 28, 2023$1.3 million · 4 in hail · 43 events
- Hail in Kansas, July 28, 2023$8.3 million · 2 in hail · 3 events
- Hail and Damaging Winds in Virginia, July 28, 20231 injured · $786,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flood in Wisconsin, July 28, 2023$169,000 · EF1 · 40 events
- Hail and Damaging Wind in Montana, July 28 to 30, 2023$1.0 million · 2.5 in hail · 13 events
- Tornadoes and Hail in Illinois, July 28, 2023EF1 · 77 events
- Tornadoes and Hail in Iowa, July 28, 2023$133,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117613, 1117618, 1117621, 1117622, 1117624.